Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 311, NWS Dodge City, KS

August 27, 2017Grant County, Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 2017, 6:38 PM CDT for Grant County, Morton County, Stevens County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2017, 6:38 PM CDT (23:38 UTC)
Expired
Aug 27, 2017, 7:30 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, KS, Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 143 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

134 
WUUS53 KDDC 272338
SVRDDC
KSC067-129-189-280030-
/O.NEW.KDDC.SV.W.0311.170827T2338Z-170828T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
638 PM CDT SUN AUG 27 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Morton County in southwestern Kansas...
  Southwestern Grant County in southwestern Kansas...
  Northwestern Stevens County in southwestern Kansas...

* Until 730 PM CDT

* At 637 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Ulysses, moving south at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  eastern Morton...southwestern Grant and northwestern Stevens
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 10166 3739 10156 3739 10153 3744 10153
      3747 10150 3743 10131 3720 10133
TIME...MOT...LOC 2337Z 013DEG 8KT 3744 10144 

HAIL...1.25IN
WIND...60MPH
 
$$

JJOHNSON
3 follow-up statements
617 
WWUS53 KDDC 272347
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
647 PM CDT SUN AUG 27 2017

KSC067-129-272356-
/O.CAN.KDDC.SV.W.0311.000000T0000Z-170828T0030Z/
Morton KS-Grant KS-
647 PM CDT SUN AUG 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MORTON AND
SOUTHWESTERN GRANT COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3725 10155 3737 10150 3738 10131 3720 10133
TIME...MOT...LOC 2346Z 014DEG 17KT 3737 10137 

$$

KSC189-280030-
/O.CON.KDDC.SV.W.0311.000000T0000Z-170828T0030Z/
Stevens KS-
647 PM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN STEVENS COUNTY...

At 646 PM CDT, a severe thunderstorm was located 9 miles west of
Moscow, or 13 miles north of Hugoton, moving south at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Stevens County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 10155 3737 10150 3738 10131 3720 10133
TIME...MOT...LOC 2346Z 014DEG 17KT 3737 10137 

HAIL...1.25IN
WIND...60MPH
 
$$

JJOHNSON
249 
WWUS53 KDDC 272357
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
657 PM CDT SUN AUG 27 2017

KSC189-280030-
/O.CON.KDDC.SV.W.0311.000000T0000Z-170828T0030Z/
Stevens KS-
657 PM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN STEVENS COUNTY...

At 656 PM CDT, a severe thunderstorm was located 10 miles west of
Moscow, or 10 miles north of Hugoton, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Stevens County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 10155 3737 10150 3738 10131 3720 10133
TIME...MOT...LOC 2356Z 016DEG 12KT 3732 10139 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
753 
WWUS53 KDDC 280006
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
706 PM CDT SUN AUG 27 2017

KSC189-280030-
/O.CON.KDDC.SV.W.0311.000000T0000Z-170828T0030Z/
Stevens KS-
706 PM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN STEVENS COUNTY...

At 706 PM CDT, a severe thunderstorm was located 8 miles northwest of
Hugoton, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Stevens County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 10155 3737 10150 3738 10131 3720 10133
TIME...MOT...LOC 0006Z 016DEG 19KT 3727 10144 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:00 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 27, 6:00 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Sun Aug 27 2017

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 140 PM CDT Sun Aug 27 2017

Precip chances this evening will be reliant on how quickly
conditions can recover in wake of the outflow passage from this
morning's convection. Short range models continue to show a weak
frontal boundary attendant to the upper level shortwave trough in
the Upper Midwest, moving southward across southwest and south
central Kansas early this evening. Albeit delayed due to extended
recovery time, thunderstorms are still expected to trigger in an
axis of increased forcing in the vicinity of the front as it
pushes slowly southward across the area. Although possibly further
south due to timing, the best chance for thunderstorms will be
across south central Kansas and into southern portions of southwest
Kansas. Surface dewpoints in the 60s(F) and steepening low/mid
level lapse rates will lead to MLCAPE values upward of 1500 to
2000 J/kg ahead of the boundary. Although the flow aloft will
remain fairly weak, sufficient instability combined with a
reasonable amount of shear will increase the potential for strong
to severe thunderstorms into the early evening time period. The
strongest storms will be capable of producing quarter to golf
ball size hail and damaging winds in excess of 60 mph.

Somewhat cooler air will filter southward into western Kansas
behind the boundary tonight dropping lows well down into the
60s(F) across the area. A few upper 50s(F) will be possible in
west central Kansas and in the vicinity of the I-70 corridor in
central Kansas. Expect highs only up into the 80s(F) Monday
afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 153 PM CDT Sun Aug 27 2017

A generally dry pattern is expected across much of western Kansas
through the middle part of the week as medium range models show
upper level ridging building across the Great Basin and the Four
Corners Region during the period. Drier air filtering into the high
plains and a weak northerly flow aloft will limit precip chances
across the region through at least Thursday. As for temperatures,
little change is expected to the air mass settling in across the
high plains through much of the period. Look for highs generally in
the 80s(F) to near 90F each day through the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 600 PM CDT Sun Aug 27 2017

Scattered convection near GCK/DDC early this evening will
propogate due south through 03z, likely with impacts at/near
LBL. Cold front passage will follow this evening, with winds
become NE and gusting near 25 kts. NE winds will diminish
quickly through midnight. Consensus of short term models and
NAM solutions indicate at least patchy fog and areas of
reduced vis in BR/FG by 12z Mon, especially at/near DDC/GCK.
Any fog burns off by 15z Mon, with VFR and good flying weather
through Monday afternoon. Expect NE winds of 5-15 kts to prevail
Monday, courtesy of surface high in eastern Nebraska.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  85  58  87 /  20   0   0   0
GCK  58  86  57  87 /  10   0   0   0
EHA  61  81  59  85 /  20   0   0   0
LBL  62  83  59  86 /  30   0   0   0
HYS  59  85  57  87 /  10   0   0   0
P28  65  85  59  86 /  50   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, Aug 27, 3:56 AM CDT, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
356 AM CDT Sun Aug 27 2017

KSZ030-031-043>046-061>066-074>081-084>090-280900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
356 AM CDT Sun Aug 27 2017 /256 AM MDT Sun Aug 27 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cluster of thunderstorms will move from central Nebraska into
northern Kansas early this morning and will weaken in eastern
Kansas by late morning. A cold front near the Kansas/Nebraska
border will move across western Kansas into northern Oklahoma by
late evening. Thunderstorms will redevelop this afternoon near the
outflow boundary and cold front. Hail up to the size of golfballs and
winds gusting to near 70 mph can be expected with the more intense
thunderstorms.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 300 PM from Kinsley to
Stafford and after 400 PM southeast of a line from Pratt to
Sublette.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 27, 5:27 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
527 PM CDT SUN AUG 27 2017

KSZ062-063-075-076-272330-
Finney KS-Kearny KS-Grant KS-Haskell KS-
527 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHERN GRANT AND WESTERN HASKELL COUNTIES
UNTIL 630 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Deerfield, or 8 miles southeast of Lakin, moving south
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Deerfield, Plymell, Hickok, Ryus and The Milepost Elevator.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3800 10119 3789 10075 3744 10093 3757 10151
TIME...MOT...LOC 2227Z 018DEG 15KT 3789 10112

UMSCHEID
Local storm report, Aug 27, 5:34 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             9 ENE SUBLETTE          37.53N 100.69W
08/27/2017  E1.00 INCH       HASKELL            KS   PUBLIC

&&

JRJ
Special weather statement, Aug 27, 5:57 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT SUN AUG 27 2017

KSZ087-088-272330-
Meade KS-Clark KS-
557 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Englewood, or 18 miles southwest of Ashland, moving
south at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Englewood.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3713 10017 3714 9994 3700 9987 3700 10023
TIME...MOT...LOC 2257Z 357DEG 18KT 3706 10006

JJOHNSON
Special weather statement, Aug 27, 6:16 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
616 PM CDT SUN AUG 27 2017

KSZ074-075-280000-
Stanton KS-Grant KS-
616 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND
SOUTHEASTERN STANTON COUNTIES UNTIL 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, or 10 miles west of Ulysses, moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Bow and The Milepost Elevator.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3766 10165 3765 10141 3739 10147 3739 10175
TIME...MOT...LOC 2315Z 012DEG 28KT 3760 10155

JJOHNSON
Special weather statement, Aug 27, 6:22 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
622 PM CDT SUN AUG 27 2017

KSZ085-086-280000-
Seward KS-Stevens KS-
622 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD AND SOUTHEASTERN
STEVENS COUNTIES UNTIL 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Satanta, moving south at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberal and Woods.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3734 10106 3734 10083 3703 10085 3704 10120
TIME...MOT...LOC 2322Z 012DEG 23KT 3729 10097

JJOHNSON
Special weather statement, Aug 27, 6:35 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
635 PM CDT SUN AUG 27 2017

KSZ075-085-280000-
Stevens KS-Grant KS-
635 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND
NORTHWESTERN STEVENS COUNTIES UNTIL 700 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Ulysses, moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Grant
and northwestern Stevens Counties.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3747 10148 3744 10136 3725 10138 3731 10155
TIME...MOT...LOC 2334Z 013DEG 8KT 3742 10144

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:34 AM CDTSpecial Weather StatementDDCEllis, Trego56 min
Aug 27, 3:32 PM CDTSpecial Weather StatementDDCGray58 min
Aug 27, 3:44 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman61 min
Aug 27, 4:45 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell60 min
Aug 27, 5:25 PM CDTSpecial Weather StatementDDCFord65 min
Aug 27, 5:27 PM CDTSpecial Weather StatementDDCGrant63 min
Aug 27, 5:35 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward41 min
Aug 27, 5:57 PM CDTSpecial Weather StatementDDCClark33 min
Aug 27, 6:16 PM CDTSpecial Weather StatementDDCStanton44 min
Aug 27, 6:22 PM CDTSpecial Weather StatementDDCSeward38 min
Aug 27, 6:35 PM CDTSpecial Weather StatementDDCStevens25 min
Aug 27, 6:42 PM CDTSpecial Weather StatementDDCGrant33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.